Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 140, NWS Pueblo, CO

September 4, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 4, 1997, 6:02 PM MDT for El Paso County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 4, 1997, 6:02 PM MDT (00:02 UTC)
Expired
Sep 4, 1997, 7:05 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 6:10 PM MDTHail 0.75Fountain, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 050003 RRA
SVRPUB
COC041-050105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT THU SEP 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 705 PM MDT
 
* SOME LOCATIONS AFFECTED
  I-25 BETWEEN SECURITY-WIDEFIELD AND FOUNTAIN THROUGH 630 PM MDT

* AT 600 PM MDT RADAR SHOWED A SEVERE STORM 2 MILES WEST OF FOUNTAIN
  OR 3 MILES SOUTHWEST OF SECURITY-WIDEFIELD MOVING EAST-SOUTHEAST
  AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:40 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 4, 2:40 PM MDT, 3 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU SEP 4 1997

MAIN CONCERNS FOR TONIGHT ARE CHANCES FOR PRECIP AND LOW TEMPS.
UPPER RIDGE WILL REMAIN OVER THE REGION TONIGHT BUT A SHORTWAVE
IS MAKING ITS WAY OVER THE RIDGE INTO SOUTHERN WY.  THE DYNAMICS
FROM THIS SHORTWAVE WILL STAY NORTH OF THE FORECAST AREA TONIGHT.
MODELS INDICATE A SLIGHT INCREASE IN MOISTURE AROUND 500 MB SO
MAY SEE SOME CLOUDS ASSOCIATED WITH THIS FOR AWHILE DURING THE NIGHT.
WILL HAVE SCATTERED STORMS OVER THE MOUNTAINS AND NEARBY PLAINS THIS
EVENING...WITH A FEW STORMS OVER THE EASTERN PLAINS.  WILL SEE MOST
ACTIVITY DISSIPATE WITH SUNSET...BUT A FEW STORMS OVER EXTREME NORTHERN
AREAS (I.E. COS AREA) COULD LAST A LITTLE LONGER BEING THAT THEY ARE
CLOSER TO THE DYNAMICS.  EVERYTHING INDICATES DRIER LOWER LEVELS TONIGHT...
EVEN OVER THE FAR EASTERN PLAINS.  WITH LESS CLOUD COVER TONIGHT...SHOULD
HAVE COOLER TEMPS IN MANY AREAS.

In the hours before

Special weather statement, Sep 4, 4:37 PM MDT, 1 hour 25 minutes before
COZ068-073-042340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU SEP 4 1997

...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM
THROUGH 530 PM...

A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING
HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF
HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT.

AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL
GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE
ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL
WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS
THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE
PERIOD SHOULD BE ANTICIPATED.

IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END...
LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND...
MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS
ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM.

RMG/JEK
Special weather statement, Sep 4, 4:38 PM MDT, 1 hour 24 minutes before
COZ068-073-042340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU SEP 4 1997

...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM
THROUGH 530 PM...

A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING
HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF
HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT.

AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL
GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE
ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL
WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS
THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE
PERIOD SHOULD BE ANTICIPATED.

IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END...
LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND...
MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS
ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM.

RMG/JEK
Special weather statement, Sep 4, 5:24 PM MDT, 38 minutes before
COZ071-072-050025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
524 PM MDT THU SEP 4 1997

...STRONG THUNDERSTORM OVER EXTREME NORTHERN EL PASO COUNTY...

A STRONG THUNDERSTORM IS EXPECTED TO MOVE OVER MAINLY OPEN COUNTRY
OF EXTREME NORTH-CENTRAL AND NORTHEAST EL PASO COUNTY THROUGH 615 PM
MDT.

AT 523 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES NORTHEAST OF BLACK FOREST OR 6 MILES NORTHWEST OF PEYTON.

THIS THUNDERSTORM WAS MOVING TO THE EAST AT 8 MPH.

THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Sep 4, 5:25 PM MDT, 37 minutes before
COZ071-072-050025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
524 PM MDT THU SEP 4 1997

...STRONG THUNDERSTORM OVER EXTREME NORTHERN EL PASO COUNTY...

A STRONG THUNDERSTORM IS EXPECTED TO MOVE OVER MAINLY OPEN COUNTRY
OF EXTREME NORTH-CENTRAL AND NORTHEAST EL PASO COUNTY THROUGH 615 PM
MDT.

AT 523 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES NORTHEAST OF BLACK FOREST OR 6 MILES NORTHWEST OF PEYTON.

THIS THUNDERSTORM WAS MOVING TO THE EAST AT 8 MPH.

THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNODWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

"7"
Special weather statement, Sep 4, 5:36 PM MDT, 26 minutes before
COZ071-072-050040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT THU SEP 4 1997

...STRONG THUNDERSTORM DEVELOPING OVER PORTIONS OF EASTERN TELLER
AND WESTERN EL PASO COUNTIES.

A STRONG THUNDERSTORM IS EXPECTED TO MOVE BETWEEN PIKES PEAK AND
WESTERN COLORADO SPRINGS THROUGH 600 PM MDT.

AT 533 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES WEST-SOUTHWEST OF CASCADE OR 4 MILES WEST OF MANITOU SPRINGS.

THIS THUNDERSTORM WAS MOVING TO THE EAST AT 10 MPH.

THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Sep 4, 5:37 PM MDT, 25 minutes before
COZ071-072-050040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT THU SEP 4 1997

...STRONG THUNDERSTORM DEVELOPING OVER PORTIONS OF EASTERN TELLER
AND WESTERN EL PASO COUNTIES.

A STRONG THUNDERSTORM IS EXPECTED TO MOVE BETWEEN PIKES PEAK AND
WESTERN COLORADO SPRINGS THROUGH 600 PM MDT.

AT 533 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES WEST-SOUTHWEST OF CASCADE OR 4 MILES WEST OF MANITOU SPRINGS.

THIS THUNDERSTORM WAS MOVING TO THE EAST AT 10 MPH.

THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OFj UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:22 PM MDTSevere Thunderstorm WarningPUBKiowa58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.